South Carolina, 2016

Lightning Strike in South Carolina, June 15, 2016

June 15, 2016 · NWS ILM · 1 event in 1 county or zone

Lightning injured four people at a restaurant in Horry County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Lightning injured four people at a restaurant in Horry County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 15, 11:33 AM EST, 12 minutes earlier.

Area forecast discussion, Jun 15, 11:33 AM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1233 PM EDT WED JUN 15 2016

.SYNOPSIS...
Heat and humidity will persist today and Thursday. Heat index
values may exceed 100 degrees both days and will be accompanied by
scattered to numerous thunderstorms. A cold front will cross the
area Friday with much cooler and drier conditions following for
the weekend into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1230 PM Wednesday...First convection of the day firing off
at various locations along the sea-breeze front. Still expecting
more extensive coverage to develop within another hour or so.
Forecast good to go with no changes. Previous discussions follow:

Analysis of morning sounding data confirms earlier forecast
reasoning. A very moist and unstable column today will fuel
numerous showers and thunderstorms this afternoon and into at
least the early evening. Extensive morning cloud cover will delay
convective initiation until early afternoon, although high-res
models hint at earlier initiation. Still looking at heat index
values around 100F or more today. Latest guidance shows that
dewpoint values will hover in the mid 70s all day. Today's
surface pattern looks unremarkable with weak high pressure well
off the Florida east coast and low pressure developing across
Minnesota. The real action is ongoing at 700 and 500 mb where a
baggy trough currently across Alabama and Georgia will move east
into the Carolinas today. This feature is loaded with moisture as
precipitable water values become extreme: 2.1 to 2.3 inches by
late afternoon.

Early morning convective debris cloudiness should gradually clear
after sunrise leading to partly cloudy skies most of the morning
and early afternoon. 850 mb temps near +18C should allow highs to
rise into the lower 90s with upper 80s near the beaches. For the
first time all week I am not adding 2 or 3 degrees across the
board to MOS guidance temps. This is due to substantial rainfall
over the past 12 hours which has likely increased the soil's heat
capacity and will prevent a rapid temperature rise. With dewpoints
in the lower to middle 70s heat indices should peak at 100-102
degrees in the early to mid afternoon.

Models suggest CAPE will reach 1500-2500 J/kg by 18z. I expect
plenty of showers and t-storms to develop, again producing locally
heavy rainfall due to the exceptional moisture content of the
atmosphere. Forecast PoPs range from 50 percent along the Santee
River to 70 percent from Whiteville to Wilmington.

Residual showers and t-storms should continue through the evening,
becoming less numerous but not entirely dissipating overnight as
numerous weak disturbances move overhead in the westerly 500-700
mb flow aloft. Lows will fall into the mid-upper 70s.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 300 AM Wednesday...The big story Thursday will be heat and
humidity. With less cloud cover and convection expected to be more
scattered in coverage, high temperatures should soar into the mid
90s for most areas away from the beaches. Combine that with
dewpoints only falling into the lower 70s and heat indices should
reach 103-106 degrees, enough to warrant a heat advisory.

Wednesday's baggy mid level trough will be offshore by Thursday
morning. Drier air advecting in as far down as 850 mb will drop
precipitable water values down to around 1.7 inches. A weak upper
disturbance passing through the area Thursday afternoon should
still be able to produce scattered showers & storms, with expected
coverage around 30 percent.

Watching the GFS and ECMWF battle out the late-week pattern has
been interesting and entertaining over the past few days. They're
coming in better agreement this morning, showing low pressure off
the Virginia coast Thursday redeveloping inland Thursday night and
dropping south into central North Carolina Friday. Scattered
showers & storms should again develop in the unstable airmass in
place. As the low slides southward Friday evening it will drag a
cold front through the area with cooler and drier northerly winds
developing Friday night.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 300 PM Tuesday...A cold front will drop south on Friday. The
boundary will be oriented more west to east with W-SW flow ahead
of it and NW-N winds behind it. The front should be bisecting our
local forecast area by noon as it makes its southward push through
the aftn. May pull off a nice morning on Fri as front just makes
its way in from the north. Models show best chc of pcp with this
front toward the latter part of the aftn as shortwave pushes front into
SC. The best upper level support looks like it will run up the NC
coast toward Hatteras later on Fri. The pinned sea breeze will
produce some added lift right along the coast and then any
shwrs/tstms will move rapidly offshore in the NW-W steering flow
aloft.

Dry and gusty northerly flow and high pressure will build in
behind the front through Saturday. The hot and humid air mass with
dewpoint temps up into the mid 70s will be scoured out with a good
10 degree drop late Fri into Sat. Pcp water values up over 2
inches will drop down to 1.25 inches or below by Sat morning and
less than an inch by Sat evening as the column really dries out.
May be enough upper level support and residual moisture to produce
a few shwrs on Sat but overall expect relatively cooler and drier
weather most of the weekend. A expansive area of high pressure
will extend from the mid country out into the Atlantic through
early next week until Tues, limiting shwrs/tstms as air mass
slowly warms and modifies. By Monday the winds will have a more on
shore component increasing flow of moisture on shore.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 12Z...Nice convection offshore will continue to move northeast
and away from the region. High precipitable water today and warm
temperatures will be the main ingredients for development of
convection, starting by around midday. Should see widespread storms
by 19Z over much of the CWA, perhaps enhanced near the coast with
the resultant. Most of the activity will have diminished by 00Z with
stratus expected after midnight.

 Extended outlook...Periods of morning MVFR fog possible
on Thursday, and periods of MVFR/IFR from afternoon/evening
convection. Otherwise expect VFR.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 1230 PM Wednesday...Benign conditions continue to prevail
over the waters this morning, with seas of 2 to 3 ft and a light
SW wind. Greatest threat to mariners today will be from
thunderstorms moving over the waters this afternoon and evening.
Previous discussion from this morning follows:

Southwest winds will gradually increase this afternoon and
tonight due to approaching low pressure from the northwest. This
low, currently taking shape across Minnesota, will dive into the
Great Lakes while a second center develops over eastern Virginia.
The net effect will be to tighten our pressure gradient across the
Carolinas.

Look for wind speeds to reach 15 knots by 3-4 PM in a combination
of the afternoon seabreeze and synoptic effects. Winds away from
shore will continue to increase this evening and may reach 20 kt
by midnight. Also of concern, the very warm and unstable airmass
should produce thunderstorms this afternoon along and west of the
seabreeze front. Mid-level steering winds should push these storms
eastward and possibly into the coastal waters during the afternoon
through evening hours.

Seas currently only 2 feet will build in conjunction with winds,
reaching 3-4 feet nearshore tonight with some 5-footers likely
showing up beyond 10 miles from shore. At this time no advisories
are planned however it would only take a small increase in winds
or seas to reach "exercise caution" criteria.

SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 300 AM Wednesday...Models have been struggling for days
with how to handle developing low pressure near the Carolina coast
Thursday into Friday. While there are still some differences, the
ECMWF and GFS look much more like each other on Friday than they
have all week! Low pressure developing along the VA coast Thursday
will push a cold front southward into central North Carolina
Thursday night. The main low will redevelop along this front over
inland North Carolina Friday, slowly dropping south and through
the area during the day. This will bring a wind shift to the north
by Friday evening with increasing wind speeds Friday night as
Canadian high pressure builds south over the Great Lakes and New
England. Current forecasts show wind speeds increasing to 20-25 kt
and seas building beyond 6 feet by late Friday night.

LONG TERM /SATURDAY THROUGH SUNDAY/...
As of 300 PM Tuesday...A cold front will be dropping south on
Friday. The orientation of the boundary will run more west to east
as it drops south. The winds ahead of the front will be SW-W
around 15 kt and shifting to the NW-N increasing up to 20 to 25 kt
behind it...as it pushes south of the waters through late day. May
see some stronger shwrs/tstms over the waters as the steering flow
will push them toward the SE to E.

Gusty northerly winds will increase Fri night into Saturday as dry
high pressure builds in behind the front. Expect winds on
Saturday to slowly veer from N to NE maintaining their 15 to 25
kt speed. Winds will decrease slowly and continue to come around
to a more on shore flow through the end of the weekend as high
pressure settles just to the north of the north of the local waters.
Seas on Fri mainly 2 to 4 ft will increase rapidly Fri night into
Saturday as high as 6 to 9 ft. Therefore expect SCA conditions by
late Fri...probably close to midnight and lasting through much of
the weekend. The WNA shows seas peaking just under 11 ft out near
Frying Pan Shoals Sat eve and then starting a downward trend
through Sunday finally dropping below SCA thresholds by Sun night.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...TRA
NEAR TERM...TRA
SHORT TERM...TRA
LONG TERM...RGZ
AVIATION...DL
MARINE...REK/TRA/RGZ
Hazardous weather outlook, Jun 15, 2:46 AM EST, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
346 AM EDT WED JUN 15 2016

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-160800-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
346 AM EDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDICES WILL REACH 100 TO 102 DEGREES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAT INDICES THURSDAY WILL REACH 103 TO 106 DEGREES. A HEAT
ADVISORY MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-160800-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
346 AM EDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

SMALL CRAFT EXERCISE CAUTION CONDITIONS MAY DEVELOP TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED FRIDAY NIGHT THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

9

In the hours before

Special weather statement, Jun 15, 11:33 AM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1233 PM EDT WED JUN 15 2016

NCZ107>110-151715-
INLAND BRUNSWICK NC-COASTAL BRUNSWICK NC-COASTAL NEW HANOVER NC-
INLAND NEW HANOVER NC-
1233 PM EDT WED JUN 15 2016

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN BRUNSWICK AND NEW
HANOVER COUNTIES UNTIL 115 PM EDT...

AT 1231 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER MILL CREEK...OR 9 MILES SOUTH OF LELAND...MOVING EAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. YOU CAN
ALSO EXPECT TORRENTIAL RAIN PRODUCING PONDING OF WATER ON THE
ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
WILMINGTON...CAROLINA BEACH...SNOWS CUT...SOUTH MASONBORO ISLAND...
BOILING SPRING LAKES...BISHOP...TOWN CREEK...MILL CREEK...SILVER LAKE...
SEA BREEZE...MYRTLE GROVE...WINNABOW...MASONBORO...SEAGATE...BRUNSWICK
COUNTY COMMUNITY COLLEGE MAIN CAMPUS AND BOLIVIA.

THIS INCLUDES US ROUTE 17 IN BRUNSWICK COUNTY BETWEEN MILE MARKERS 26
AND 39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3399 7792 3403 7823 3418 7822 3420 7782
TIME...MOT...LOC 1631Z 267DEG 13KT 3411 7807

RGZ

The radar

The Wilmington radar (KLTX), 71 km away, was scanning. The volume nearest the first event began at 16:45 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Horry

When
June 15, 11:45 AM EST
Where
Horry County, 1.15 mi W of Garden City
Injuries
4 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
33.580, -79.020

Lightning injured four people at the Taqueria las Comadres restaurant. Three of them had to be hospitalized.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2016Every state in 2016This day in weather historyWarnings in South Carolina, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639251.